Illinois, 2008Flash Flooding and Flooding in Illinois, September 13 to 14, 2008
September 13 to 14, 2008 · NWS LOT · 14 events in 8 counties and zones
A warm front moved across northern Illinois during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- $41 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across northern Illinois during the morning hours of September 13th as the remnants of tropical storm Lowell moved across the region. These two features combined to produce heavy rain and flash flooding across many areas of northern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 12, 11:57 PM CST, 18 minutes earlier.
Area forecast discussion, Sep 12, 11:57 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1257 AM CDT SAT SEP 13 2008
.DISCUSSION...
235 PM CDT
POTENTIAL FOR HEAVY RAIN FROM LATE TONIGHT THROUGH SUNDAY REMAINS
THE MAIN FORECAST FOCUS FOR THE WEEKEND.
CUT OFF UPPER LEVEL LOW ACROSS SOUTHERN WYOMING WILL BEGIN TO KICK
EASTWARD OVERNIGHT TONIGHT AS UPSTREAM SHORT WAVE ACROSS SOUTHWEST
CANADA DROPS SOUTHEAST INTO THE GREAT BASIN. PROFILER NETWORK
ALREADY SUGGESTING 40-50 KNOT LOW LEVEL JET ACROSS OKLAHOMA/KANSAS
AND LOW LEVEL WINDS ON LATHROP MISSOURI PROFILER HAVE RECENTLY
VEERED TO THE SOUTHWEST AND INCREASED TO AROUND 30 KNOTS. MSAS
ANALYSIS THIS AFTERNOON BEGINNING TO SHOW BETTER SIGNATURE OF LOW
LEVEL TROUGHING/WARM FRONT FROM EASTERN KANSAS INTO CENTRAL
MISSOURI. AS LOW LEVEL JET AXIS SPREADS EASTWARD/NORTHWARD OVERNIGHT
WITH EASTWARD ADVANCE OF SHORT WAVE OVER THE CENTRAL ROCKIES...LOW
LEVEL WARM FRONT WILL SURGE NORTHWARD WHICH WILL ALLOW SIGNIFICANT
MOISTURE ADVECTION TO OVERSPREAD NORTHERN PORTIONS OF THE FORECAST
AREA WITH 850 HPA DEW PTS INCREASING INTO THE +15 TO +17 DEG CELS
RANGE BY EARLY MORNING SATURDAY WITH PWATS UP OVER 2.25 INCHES.
STRONG LOW LEVEL MOISTURE CONVERGENCE AT THE NOSE OF THIS LOW LEVEL
JET WILL INCREASE THE POTENTIAL FOR HEAVY RAINFALL...ESPECIALLY
ACROSS NORTHERN THIRD OF THE FORECAST AREA AFTER MIDNIGHT TONIGHT.
THE POTENTIAL FOR HEAVY RAINFALL WILL LIKELY LINGER INTO SATURDAY
MORNING ACROSS FAR NORTHERN ILLINOIS...WITH HEAVIEST RAINFALL LIKELY
LIFTING NORTH OF THE AREA BY MID TO LATE MORNING AS THE ELEVATED
WARM FRONT LIFTS NORTHWARD. DESPITE ABUNDANT CLOUDINESS LIKELY
PERSISTING IN THE WARM SECTOR ACROSS NORTHERN ILLINOIS TOMORROW
AFTERNOON...WEAKLY TO MODERATELY UNSTABLE CONDITIONS ARE EXPECTED
FOR TOMORROW AFTERNOON...AND SYNOPTIC FORCING WILL INCREASE TOMORROW
AFTERNOON AS THE AFOREMENTIONED WAVE ACROSS THE ROCKIES MOVES INTO
THE UPPER MS RIVER VALLEY WITH 50-60 UPPER JET STREAK CUTTING
THROUGH THE BASE OF THIS TROUGH ACROSS SOUTHERN WISCONSIN/NORTHERN
ILLINOIS. GIVEN RATHER SUBSTANTIAL SHEAR IMPOSED ON THE TROPICAL-
LIKE THERMODYNAMIC PROFILES AND LOW LCLS TOMORROW AFTERNOON...A
RISK OF AN ISOLATED TORNADO STILL NOT OUT OF THE QUESTION ALONG
WITH A LOW END DAMAGING WIND THREAT GIVEN POSSIBILITY OF MODERATE
INSTABILITY AND PRIMARILY DEEP UNIDIRECTIONAL SOUTHWEST WINDS. NEW
DAY 2 SPC CONVECTIVE DOES PLACE APPROX SOUTHERN HALF OF FORECAST
AREA IN SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW. DESPITE
CLOUDINESS...INTENSITY OF THERMAL RIDGE BUILDING INTO THE AREA
TOMORROW SUGGESTS TEMPERATURES IN THE LOW 80S POSSIBLE ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON.
BY SATURDAY NIGHT...A BRIEF LULL IN THE POTENTIAL FOR HEAVY PRECIP
IS EXPECTED BUT THEN ATTENTION WILL TURN TO THE INTERACTION OF NEXT
NORTHERN STREAM SYSTEM AND POTENTIAL PHASING WITH REMNANTS OF IKE
GETTING INGESTED INTO THE MAIN WESTERLIES. TIMING HAS BEEN A BIT
INCONSISTENT FROM RUN TO RUN AND TRACK WITH THE MODELS BUT OVERALL
TRENDS HAVE BEEN SUPPORTIVE OF FASTER GFS-LIKE SOLUTION. THE 12Z GFS
SHOWS A BIT BETTER PHASING BETWEEN THESE TWO SYSTEMS WHILE 12Z ECMWF
KEEPS IKE REMNANTS A BIT MORE PROGRESSIVE AND SEPARATE FROM NORTHERN
STREAM SYSTEM...EFFECTIVELY KEEPING MAIN BAROCLINIC ZONE AND HEAVIER
PRECIP CONFINED TO SOUTHEAST PORTIONS OF THE FORECAST AREA. GIVEN
UNCERTAINTIES LINGERING IN REGARDS TO POTENTIAL PHASING OF THESE TWO
SYSTEMS CANNOT DISCOUNT POTENTIAL OF HEAVY RAIN ACROSS ENTIRE
FORECAST AREA ON SUNDAY. GIVEN POTENTIAL FOR TWO OR THREE EPISODES
OF HEAVY RAIN AND RECENT SIGNIFICANT RAINFALL ACROSS THE AREA...WILL
ISSUE A FLOOD WATCH FOR THE ENTIRE FORECAST AREA FROM LATE TONIGHT
THROUGH SUNDAY EVENING. WEEKEND RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED TO BE COMMON...WITH SOME HIGHER 5 AND 6 INCH AMOUNTS
POSSIBLE.
TEMPERATURES WILL BE TRICKY ON SUNDAY BASED ON EXACT LAYOUT OF LOW
LEVEL FRONT BUT INHERITED FORECAST HIGHS AROUND 70 FOR MONDAY STILL
APPEAR TO BE REASONABLE ON THE BACKSIDE OF THIS SYSTEM. AIR/LAKE
TEMP DIFFERENTIALS MAY BE GREAT ENOUGH TO SUPPORT SOME LAKE EFFECT
RAIN SHOWERS ACROSS NORTHWEST INDIANA MONDAY AND ADDED SOME LOW
CHANCE POPS TO COVER THIS POSSIBILITY FOR MONDAY. NOT MANY CHANGES
WERE MADE TO THE EXTENDED FORECAST WITH TEMPS MODERATING BACK INTO
THE MID/UPPER 70S MIDDLE OF NEXT WEEK AND DRY CONDITIONS EXPECTED AS
BROAD WESTERN CONUS RIDGING BEGINS TO SHIFT EASTWARD.
MARSILI
&&
.AVIATION...
1257 AM CDT
0600 UTC TAFS...CIGS AND VIS WILL LIKELY REMAIN ALL OVER THE PLACE
THROUGH THE MORNING AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM
IOWA INTO WISCONSIN. LIGHT RAIN WILL REMAIN IN PLACE ACROSS THE
TAF SITES THROUGH DAYBREAK WITH SOME HEAVIER RAIN COMING IN AROUND
DAYBREAK AS A WARM FRONT LIFTS THROUGH THE REGION INTO WISCONSIN.
WITH THE LOW AND WARM FRONT REACHING WISCONSIN...THAT WILL LEAVE
THE TAF SITES IN THE WARM SECTOR WHICH MEANS THAT VIS AND CIGS
SHOULD BE IMPROVING THROUGHOUT THE DAY. AM EXPECTING A BRIEF BREAK
IN THE ACTION MIDDAY WITH MORE CONVECTION INITIATING LATER IN THE
AFTERNOON OUT AHEAD OF THE SLOW MOVING COLD FRONT. THIS FRONT
SHOULD COME THROUGH VERY LATE IN THE PERIOD...IF NOT JUST AFTER 6Z
SUN.
MVFR/IFR VIS AND CIGS ARE EXPECTED TO IMPROVE TO MAINLY VFR
CONDITIONS LATER THIS MORNING INTO THE EARLY AFTERNOON...WITH MVFR
CONDITIONS RETURNING LATER IN THE AFTERNOON TOWARD EVENING.
HALBACH
&&
.MARINE...
1250 PM CDT
A WEAK LOW PRESSURE OVER EASTERN ONTARIO HAS A TRAILING COLD FRONT
EXTENDING SOUTHWESTWARD ACROSS CENTRAL LAKE MICHIGAN AND INTO
SOUTHERN IOWA. THIS FRONT WILL SAG SOUTHWARD AND BECOME STATIONARY
OVER THE SOUTH END OF THE LAKE THIS EVENING. ON SATURDAY...ANOTHER
LOW PRESSURE WILL RIPPLE NORTHEASTWARD ALONG THE FRONT AND MOVE
ACROSS SOUTHERN LAKE MICHIGAN...TO CENTRAL LOWER MICHIGAN BY
SATURDAY EVENING. A HIGH PRESSURE AREA IS THEN EXPECTED TO SPREAD
FROM THE ROCKIES TO THE UPPER GREAT LAKES SUNDAY AND MONDAY AS THE
REMNANTS OF HURRICANE IKE TRACK NORTHEASTWARD...JUST NORTH OF THE
OHIO VALLEY. WINDS TONIGHT AND SATURDAY ARE EXPECTED TO REMAIN
GENERALLY LIGHT...BUT WILL INCREASE SUNDAY AND SUNDAY NIGHT FROM THE
NORTH NORTHEAST AS THE PRESSURE GRADIENT BETWEEN THE HIGH TO THE
NORTH AND THE REMNANTS OF IKE TIGHTENS UP. AT THIS TIME...THESE
NORTH NORTHEAST WINDS ARE EXPECTED TO STAY JUST BELOW GALE FORCE.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 11 PM SUNDAY.
IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 11 PM
SUNDAY.
LM...NONE.
&&Hazardous weather outlook, Sep 12, 10:06 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1106 PM CDT FRI SEP 12 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
140415-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1106 PM CDT FRI SEP 12 2008 /1206 AM EDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...WITH AN ISOLATED TORNADO POSSIBLE.
HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE
TONIGHT...PARTICULARLY NORTH OF INTERSTATE 80.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.
DISCUSSION:
WIDESPREAD RAIN WILL GRADUALLY INCREASE IN INTENSITY BY LATE
EVENING AND ESPECIALLY INTO THE OVERNIGHT HOURS AS STRENGTHENING
SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE TRANSPORT MORE
MOISTURE INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA. THERE IS
A POTENTIAL OF HEAVY RAIN OVERNIGHT...WITH THE GREATEST
POTENTIAL OF HEAVY RAIN NORTH OF INTERSTATE 80. SOME LOCALIZED
FLOODING IS POSSIBLE.
ISOLATED THUNDERSTORMS ALONG THE SOUTHERN EDGE OF THE ADVANCING
SHIELD OF RAIN SHIELD MAY LINGER INTO THE OVERNIGHT HOURS MOVING
SLOWLY NORTHWARD...AND AFFECTING AREAS MAINLY SOUTH OF
INTERSTATE 80. DESPITE VERY WEAK INSTABILITY...STRONG WIND SHEAR
COULD BE ENOUGH TO ALLOW FOR AN ISOLATED TORNADO OR TWO
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RAIN...HEAVY AT TIMES...WILL LIKELY CONTINUE INTO THE EARLY
MORNING HOURS ON SATURDAY ACROSS FAR NORTHERN ILLINOIS. THE
COVERAGE OF THE RAIN WILL LIKELY DIMINISH TOWARD MIDDAY.
HOWEVER...CONDITIONS WILL BECOME MORE UNSTABLE SATURDAY
AFTERNOON AS A COLD FRONT APPROACHES. DEPENDING ON HOW MUCH LOW
LEVEL WARMING CAN OCCUR SATURDAY AFTERNOON...THERE IS A
POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BE SEVERE SATURDAY
AFTERNOON INTO EARLY EVENING...MAINLY SOUTH OF INTERSTATE 80.
THE MAIN THREATS WILL BE DAMAGING WINDS AND THE POTENTIAL FOR
AN ISOLATED TORNADO.
IN ADDITION...THE REMNANTS OF HURRICANE IKE ARE FORECAST TO
BRING ADDITIONAL HEAVY RAINFALL TO PORTIONS OF THE AREA
SATURDAY NIGHT OR SUNDAY. SHOULD THIS HEAVY RAINFALL
OCCUR...THEN THERE WOULD LIKELY BE A THREAT OF FLOODING OF LOW
LYING AND FLOOD PRONE AREAS. AREA RIVERS AND STREAMS WILL ALSO
LIKELY RISE IN RESPONSE TO THE HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
THERE IS AN OUTSIDE CHANCE THAT SPOTTERS COULD BE
NEEDED...MAINLY SOUTH OR INTERSTATE 80. ALSO...SPOTTERS AND
OBSERVERS ARE ASKED TO RELAY REPORTS OF HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-140415-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1106 PM CDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...OVERNIGHT.
THERE IS A CHANCE OF A THUNDERSTORM...MAINLY OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.
HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE POSSIBLE SUNDAY
NIGHT AND MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-140415-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1106 PM CDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...OVERNIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF
THE LAKE...MAINLY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY OVER SOUTHERN
PORTIONS OF THE LAKE.
GUSTS APPROACHING GALE FORCE ARE POSSIBLE ACROSS LAKE MICHIGAN
SUNDAY AFTERNOON INTO SUNDAY EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZI
Flash Flood, Livingston
- When
- September 13, 12:15 AM CST to 5:00 AM CST
- Where
- Livingston County, 1.5 mi WNW of South Streator to 0.92 mi NNE of South Streator
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.106, -88.858
Road 375E was closed north of Route 17 due to flooding. Bloomington Road in South Streator was closed due to flooding.
Flash Flood, Cook
- When
- September 13, 12:40 AM CST to 5:00 PM CST
- Where
- Cook County, 3.47 mi SSE of Bryn Mawr to 0.81 mi ESE of Sauk Vlg
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.723, -87.527
Governors Highway in Matteson was closed early Saturday morning due to flooding. In Tinley Park, the intersection of 88th and 175th was flooded. A retention pond overflowed and sandbags were used to prevent flooding to nearby homes. Other roads in Tinley Park were reported to have 3 to 6 inches of water. Major flooding was reported in the Heather Hill Neighborhood in Flossmoor. Rainfall of 4.50 inches was reported in Tinley Park. The intersection of Sibley and Halsted in Harvey was flooded.
Flash Flood, Kane
- When
- September 13, 3:00 AM CST to 5:00 PM CST
- Where
- Kane County, 4.64 mi NW of Hampshire to 1.65 mi SW of Hampshire
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 42.154, -88.585
Flash flooding began during the predawn hours and continued into the early afternoon hours across many locations in Kane County. In Geneva, basement flooding was reported in the Emergency Operations Center, and the intersection of Route 25 and Fabyan Parkway was closed. Near Elburn, Empire Road was flooded east of Hampton Road, the intersection of Route 64 and Route 47 was flooded under the train tracks. Residential flooding was reported in Lily Lake. In Elgin, numerous roads and intersections were closed including, Randall and Big Timber Roads, Canyon and Valley Creek, Mark and Mildred Roads, and Jewett and Orange Streets. Flooding was also reported along Beckman Trail, the 300 block of Wilcox, the 400 block of Commonwealth and the 100 block of Brookside. Between Elburn and Maple Park, Keslinger and Schneider Roads were flooded. In Blackberry township, Main and Bunker Streets were flooded. Blackberry Creek overflowed its banks in Aurora. Storm total rainfall from early morning through early afternoon included 7.90 inches 7 miles northwest of St. Charles, 6.33 inches in St. Charles and 4.87 inches in Batavia.
Flash Flood, Cook
- When
- September 13, 4:00 AM CST to 5:00 PM CST
- Where
- Cook County, 3.47 mi SSE of Bryn Mawr to 1.64 mi ESE of Santa Fe Park
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $35 million
- Reported by
- Trained Spotter
- Coordinates
- 41.723, -87.527
Flooding was reported at the following locations, First Avenue west of Berwyn; Palatine Road in Wheeling; North Avenue at Interstate 290 in Elmhurst; Interstate 90 near O'Hare Airport; Touhy Avenue near Mt. Prospect was impassible; Interstate 94 at Pratt, and along Weller Creek at Elmhurst Road. Wilke Road between Kirchoff and Central was flooded in Arlington Heights. Several feet of water was reported covering some taxiways and gate areas at O'Hare Airport. Standing water was reported in streets and in fields in Evanston. Park Boulevard was under water with a stalled car near Streamwood, and Popular Creek flooded fields. In Northbrook, an overflowing stream flooded Green Park. There were close to 200 reports of basement flooding in Chicago, along with a few flooded viaducts. Over 5,000 residences in unincorporated Maine Township were affected by flooding and 86 basements were completely filled to the first floor with flood water. Numerous vehicles were stuck or abandoned in flood waters including two police cars and an ambulance. Flooding was also reported in Schaumburg, Palatine and Arlington Heights. A 28 year old man attempted to swim across a flooded retention basin near the Sunset Meadows Park in Arlington Heights. He was seen struggling in the water and rescue crews pulled his body out of the pond a few hours later. A 13 year old boy was swept into Salt Creek in Elk Grove Village while crossing a foot bridge. He was quickly rescued by onlookers. A business in Rolling Meadows suffered significant flooding from two nearby retention ponds. The Metropolitan Water Reclamation District reversed the flow of the Chicago River, sending mainly rainwater runoff into Lake Michigan at rate of 25 billion gallons per hour. Rainfall totals included, 7.07 inches near Evanston, 6.60 inches near Elk Grove Village, 6.10 inches in Morton Grove and 5.89 inches in Streamwood.
Flash Flood, Du Page
- When
- September 13, 5:00 AM CST to 5:00 PM CST
- Where
- Du Page County, 2.45 mi WNW of Munger to 3.02 mi SW of Fronteac
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.985, -88.263
Flash flooding was reported across many areas of Dupage County. Street and yard flooding was reported near Wheaton. A retention pond overflowed on Bartlett Road in Bartlett. Major street and parking lot flooding was reported around Route 53 and North Avenue in Lombard. Route 53 was closed south of Butterfield Road and North of Morton Arboretum because the east branch of the Dupage River had overflowed its banks. A dam at the end of Lake Ellyn in Glen Ellyn overflowed and flooded numerous streets. Rainfall totals included 6.40 inches in Carol Stream, 5.69 inches two miles north of Wheaton.
Flash Flood, La Salle
- When
- September 13, 6:00 AM CST to 3:00 PM CST
- Where
- La Salle County, 1.86 mi NNW of Mendota to 1.06 mi NNE of Mendota
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.576, -89.131
Several streets were flooded in Mendota with three feet of water reported on 1st Street. The Fourth Avenue viaduct south of Doenier Field was flooded. Water was seen coming up through sewers. Creeks also overflowed their banks.
Flash Flood, McHenry
- When
- September 13, 6:00 AM CST to 5:00 PM CST
- Where
- McHenry County, 1.3 mi E of Crystal Lake to 1.5 mi SW of Ridgefield
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.232, -88.305
Roads were closed in Algonquin because Woods Creek overflowed. Flooding was also reported in Lake in The Hills.
Flash Flood, De Kalb
- When
- September 13, 6:00 AM CST to 5:00 PM CST
- Where
- De Kalb County, 2.34 mi S of New Lebanon to 1.5 mi NW of Milan
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 42.066, -88.597
Heavy rain caused significant flooding across parts of southern and central DeKalb County. Stormtotal rainfall of 5.40 inches was reported in DeKalb. Street flooding was reported in Hinckley and Waterman.
Flash Flood, Lee
- When
- September 13, 9:50 AM CST to 3:00 PM CST
- Where
- Lee County, 0.56 mi NNW of Binghampton to 2.18 mi ESE of Binghampton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.727, -89.305
Flooding along Green River was reported in Amboy. Rainfall in Amboy was approximately 6.50 inches.
Flood, Kane
- When
- September 13, 5:00 PM CST to September 14, 7:00 AM CST
- Where
- Kane County, 0.8 mi ESE of Elgin Arpt to 1.84 mi ESE of Scraper Moecherville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.067, -88.265
After heavy rain and flash flooding across much of Kane County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.
Flood, Du Page
- When
- September 13, 5:00 PM CST to September 14, 7:00 AM CST
- Where
- Du Page County, 0.05 mi NW of Woodridge to 3.06 mi SW of Fronteac
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -88.031
After heavy rain and flash flooding across much of Dupage County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.
Flood, Cook
- When
- September 13, 5:00 PM CST to September 14, 6:00 AM CST
- Where
- Cook County, 3.47 mi SSE of Bryn Mawr to 1.64 mi ESE of Santa Fe Park
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.723, -87.527
After heavy rain and flash flooding across much of northern and central Cook County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area.
Flood, De Kalb
- When
- September 13, 5:00 PM CST to September 14, 7:00 AM CST
- Where
- De Kalb County, 2.34 mi S of New Lebanon to 1.5 mi NW of Milan
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.066, -88.597
Flooding continued across parts of southern and central DeKalb County into the morning of September 14th. A car drove into flood waters on Rimsnider Road near Hinckley during the evening of September 13th. The car was swept away by fast flowing flood waters. A man, woman and small child (along with their pets) in the car, were able to get out of the car but were trapped on a small piece of land by water. Several hours later, they were rescued.
Flood, Cook
- When
- September 13, 5:00 PM CST to September 14, 6:00 AM CST
- Where
- Cook County, 1.02 mi SW of Kimberly Hgts to 3.65 mi WSW of Fernway
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.559, -87.793
After heavy rain and flash flooding across much of southern Cook County from the early morning through the afternoon of September 13th, flooding continued across many locations through the evening hours and into the early morning hours of September 14th, when another wave of heavy rain moved across the area. A elderly man fell head first into a flooded window well and drowned in Oak Lawn. He was trying to clear a plugged drain in the window well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
- Flooding in Indiana, September 13 to 16, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134522, 135508, 134528, 135506, 134534, 135512, 136179, 136190, 135510, 135527, 135528, 135529, 136191, 136561.